“School of Mathematics”

Back to Papers Home
Back to Papers of School of Mathematics

Paper   IPM / M / 9542
School of Mathematics
  Title:   Rings which are generated by their units: a graph theoretical approach
1.  H. R. Maimani
2.  M. R. Pournaki (Joint with S. Yassemi)
  Status:   Published
  Journal: Elem. Math.
  Vol.:  65
  Year:  2010
  Pages:   17-25
  Supported by:  IPM
The ring Z2 ×Z2, having only one unit, cannot be generated by its units. It turns out, in the general theory of rings, that this is essentially the only example. In this note, we give an elementary proof of "A finite commutative ring with nonzero identity is generated by its units if and only if it cannot have Z2 ×Z2 as a quotient." The proof uses graph theory, and offers, as a byproduct, that in this case, every element is the sum of at most three units.

Download TeX format
back to top
scroll left or right